MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3-8-HX-ES
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the two coils could not be detached with the same instant detacher, and one of the coils prematurely detached in the catheter afterwards.The patient was undergoing treatment for a ruptured, amorphous aneurysm located in the anterior communicating artery (a-com).The max diameter was 5 mm, and the neck diameter was 2.5 mm.The patient¿s blood flow and vessel tortuosity were normal.It was reported that coil embolization was performed for a subarachnoid hemorrhage (sah) in the a-com.The first axium prime coil was inserted and could not be detached using the instant detacher.When pulling the delivery wire and trying to collect, the coil detached when it returned to the inside of the catheter about 3 cm, so the guidewire was used to push the coil into the aneurysm successfully.The next prime helix coil was inserted and tried to be detached with the same detacher, but it could not be detached.The instant detacher was replaced, and there was no problem with detachment afterwards.Therefore, two coils were added and finished.The remaining two coils were used without any problems and the procedure was completed.The doctor had attempted detachment 2-3 times with the instant detacher, and once manually.The patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).Ancillary devices include a fubuki sheathless 6f guide catheter, terumo headway 17 str microcatheter, and a chikai 14 guidewire.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis finidings: the axium prime pusher (model: apb-3-8-hx-es lot: b069656) and instant detacher were returned for analysis.Axium prime pusher: the actuator interface was securely attached to the coupler tube.There was no evidence of mechanical detachment using an instant detacher at this location.The pusher was found broken at the break indicator, with the two segments retained by the release wire.This is indicative that a manual detachment was attempted at this location.The coin was found present and retracted out the lumen stop with the shield coil present and intact.The shield coil was found intact.The implant coil was already detached and not returned for analysis as it remained within the patient.The jacket was removed to gain access to the lumen stop.The lumen stop was found to be damaged (ovalized), however the inner diameter was measured to be 0.0027¿, which is still within specification.The retainer ring was also found damaged.The inner diameter of the retainer ring was measured to be 0.0049¿ at the largest diameter which is no longer within specification.An unknown occlusion was found within the retainer ring.Due to the microscopic nature of this portion of the device, the occlusion became lost during extraction attempt, and the material composition and source could not be identified.No damages or irregularities were found with the coin.No other damages or abnormalities were observed.Instant detacher: visual inspection of the assembled instant detacher (id) showed no defects.An in-house coil was selected for testing with the instant detacher.No difficulty was experienced inserting the pusher into the instant detacher, and the load indicator were not visible when the pushers were fully seated in the instant detacher cap.The implant coil was successfully detached on the first attempt without any difficulty.During evaluation, the instant detacher was taken apart to evaluate the components.All components appeared to be normal.The surface around the bottom inner diameter of the instant detacher cap was found clean.The instant detacher cap inner diameter was measured to be 0.0145¿ using the vis, which is within specification.No other anomalies were observed.Based on the analysis performed, the customer report of ¿premature detach.From non-detach.¿ could not be confirmed through device analysis and the cause could not be determined.There was evidence of a manual detachment attempt by breaking the pusher at the break indicator and the release wire and coin were retracted out of the lumen stop/retainer ring, causing the implant coil to detach as intended.It is possible the unknown occlusion caused the device to not detach properly.However, due to the size of the occlusion (almost the entire diameter of the retainer ring), it is likely the occlusion occurred after the detachment of the implant coil.As the implant coil was not returned for analysis, any contribution of the implant coil towards the premature detachment from non-detachment could not be determined.The retainer ring and implant coil were damaged, indicative that excessive torsion was experienced by the pusher/implant.Potential causes are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and incompatible catheter.The physician reported patient vessel tortuosity as normal and device was prepared as per ifu.It is possible that the increased radius to the retainer ring caused the implant coil to detach when the device was retracted by the physician.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment.There is no indication that the event is related to a potential manufacturing issue.The customer report of ¿unable to detach¿ could not be confirmed.The event cause could not be determined.The returned instant detacher was used to successfully detach one in-house coil on the first attempt without any difficulty.There was no malfunction of the instant detacher or non-conformance to specification identified that led to the ¿unable to detach¿ issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10931374
Report Number2029214-2020-01221
Device Sequence Number960554
Product Code KRD
UDI-Device Identifier00847536021099
UDI-Public00847536021099
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAPB-3-8-HX-ES
Device Catalogue NumberAPB-3-8-HX-ES
Device Lot NumberB069656
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2020
Supplement Date Received by Manufacturer12/01/2020
02/12/2021
Initial Report FDA Received Date12/02/2020
Supplement Report FDA Received Date12/02/2020
02/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1